MAUDE Adverse Event Report: ABBOTT MEDICAL MITRACLIP G4 CLIP DELIVERY SYSTEM; MITRAL VALVE REPAIR DEVICES

ABBOTT MEDICAL MITRACLIP G4 CLIP DELIVERY SYSTEM; MITRAL VALVE REPAIR DEVICES
Model Number CDS0701-NT
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Premature Activation (1484); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
All available information was investigated, and the reported difficult or delayed positioning (anatomy), difficult to open or close (clip open inability ¿ anatomy), and premature activation were not confirmed via device analysis.Additionally, the l-lock tabs were observed to be bent, the actuator coupler was broken and corroded at the distal end with the broken piece attached to the threaded stud, the gripper arm was twisted, and the harness was deformed.A review of the lot history record revealed no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no similar incidents reported from this lot.Based on available information, the reported premature activation associated with the clip detaching from the delivery catheter, and the reported difficult to open or close (clip open inability ¿ anatomy) associated with the clip being unable to open past 180 degrees, were due to the actuator coupler break.The observed break associated with the actuator coupler break, the observed deformation due to compressive stress associated with the bent l-lock tabs, the observed material twisted / bent associated with the twisted gripper, and the observed deformation due to compressive stress associated with the deformed harness, were due to the difficulty in detaching the device from anatomy.The reported difficult or delayed positioning (anatomy) associated with the difficulty removing the clip from the anterior leaflet was due to procedural circumstances (clip interacting with patient pathology/ morphology).The observed corroded associated with the actuator coupler corrosion was due to device shipping conditions (blood and fluid on returned clip).The reported surgical intervention was a result of case-specific circumstances.There is no indication of a product quality issue with respect to manufacture, design, or labeling.Cine review: four (4) fluoroscopic videos were provided.The first video (titled "mpeg") was taken during active use of the reported cds, with the previously implanted clip (implanted on (b)(6) 2021) located just below the clip of the reported cds.The delivery catheter (dc) is extended; the radiopaque tip ring, l-lock shaft, and clip can be visualized.Initially, the clip is located distally at the tip of the l-lock shaft and is off-axis/tilted relative to the l-lock shaft; the clip arms appear to be at ~180°.As the video progresses, the dc is retracted and the clip arms become inverted as is retracted along with the dc.This indicates the clip is still connected to the l-lock shaft and likely encountered anatomical structures during retraction, causing the clip arms to invert.This aligns with the reported incident details that "after some manipulation, no resistance was felt; however, the clip was then unable to open passed 180 degrees.The physician noted that the clip would not move when turning the arm positioner.It was then realized that the clip had detached from the clip delivery system (cds)".Due to the quality of the video (dark, grainy/pixelated) it is not possible to assess the state of the distal l-lock shaft or clip components for potential damage.The second and third video (titled "mpeg(1)" and "mpeg(2)") show the cds retracted inside the sgc such that the l-lock shaft of the dc is located just inside the sgc soft tip; the clip can be seen attached to the l-lock shaft and located at the soft tip.The system has been retracted to the groin access site as both videos show the system located in the lower pelvic region.This aligns with the reported incident details that "the surgeon came in and did a cut down, grabbed the clip with forceps and surgically removed the devices".In the fourth video (titled "mpeg(3)") the system has been completely removed from the patient, as there is no sgc or cds visible.There are no additional observations based on the videos.
 
Event or Problem Description
This is filed to report a clip caught in chordae, inability to open the clip, premature activation, and surgical intervention.It was reported that on (b)(6) 2021 a mitraclip procedure was performed to treat mixed mitral regurgitation (mr) with grade of 4+.One clip was implanted with no reported issue, reducing mr to grade 1-2+.On (b)(6) 2023, a mitraclip procedure was performed to treat recurrent mr of grade 4+.Difficulty to advance the steerable guide catheter (sgc) was noted due to patient¿s anatomy.An nt clip was advanced lateral to the previously implanted clip.After grasping leaflets, it was noted that the anterior leaflet was fully inserted, but sufficient insertion of the posterior leaflet was not achieved.The clip was opened to 120 degrees and attempted to grasp the posterior leaflet but was met with resistance.The physician suspected that the resistance was due to the clip being stuck on the anterior leaflet.After some manipulation, no resistance was felt; however, the clip was then unable to open past 180 degrees.The physician noted that the clip would not move when turning the arm positioner.It was then realized that the clip had detached from the clip delivery system (cds) and was hanging on the lock line.M-knob was applied, and the clip was pulled to the groin access point.The surgeon came in and did a cut down, grabbed the clip with forceps and surgically removed the devices.The procedure then was aborted.Final mr was unchanged at 4+.A delay was reported due to the removal of the clip.There were no adverse patient sequelae.No additional information was provided.

Brand Name
MITRACLIP G4 CLIP DELIVERY SYSTEM
Common Device Name
MITRAL VALVE REPAIR DEVICES
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005070406
3885 bohannon drive
menlo park CA 94025
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16454737
Report Number2135147-2023-00766
Device Sequence Number14913901
Product Code NKM
UDI-Device Identifier08717648230943
UDI-Public08717648230943
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100009
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/10/2023
Device Model NumberCDS0701-NT
Device Catalogue NumberCDS0701-NT
Device Lot Number20310R231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/06/2023
Initial Report FDA Received Date02/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown